Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 139, NWS Charleston, SC

November 19, 2003Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Nov 19, 2003, 10:06 AM EST for Berkeley County, Charleston County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 10:06 AM EST (15:06 UTC)
Expired
Nov 19, 2003, 10:45 AM EST
In force
39 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 19, 7:25 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.1 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 191506
SVRCHS
SCC015-019-191545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1045 AM EST

* AT 1001 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS   
  ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF GOOSE CREEK 
  TO ROCKVILLE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HUGER AND CAINHOY
  WADMALAW ISLAND AND ROCKVILLE...
  SHADOWMOSS...
  KIAWAH ISLAND AND JOHNS ISLAND...
  WEST ASHLEY AND NORTH CHARLESTON...
  JAMES ISLAND AND DANIEL ISLAND...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3316 8012 3291 8008 3253 8030 3257 7976
          3318 7961

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 10:00 AM EST, 6 minutes earlier.

Area forecast discussion, Nov 19, 10:00 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EST WED NOV 19 2003

.PUBLIC...
WILL UPDATE TO REMOVE TORNADO WATCH FOR MOST OF THE AREA AS IT
EXPIRES AT 10 AM. SECOND TORNADO WATCH FOR CHARLESTON, BERKELEY AND
DORCHESTER COUNTIES WILL CONTINUE UNTIL 1 PM.

MOST IMPRESSIVE ACTIVITY IN THE FORM OF A LINE OF CONVECTION MOVING
THROUGH THE TRI COUNTY AREA OF THE CHARLESTON METRO AREA. VERY
LITTLE IF ANY LIGHTNING HAS BEEN DETECTED WITH THIS LINE. BIGGEST
THREAT WILL BE STRAIGHT LINE WINDS. SOME ADDITIONAL INTENSIFICATION
IS POSSIBLE PARTICULARLY AS THE LINE MOVES TOWARDS WARMER AND
MOISTER AIR ALONG THE SC COAST. LATEST RADAR TREND INIDICATES SOME
PORTIONS OF THE LINE ARE INTENSIFYING.

PRECIP HAS ACTUALLY HAD A STABILIZING EFFECT ON WINDS IN MANY AREAS
OF THE WRN PORTION OF THE CWA AS OBS BEHIND THE MAIN BAND INDICATE
TEMPS HAVE DROPPED OFF 15 DEGREES OR SO WITH WINDS DROPPING TO
AROUND 5 TO 10 MPH. WITH SOME DRIER AIR MOVING INTO THE AREA THIS
AFTN...EXPECT WINDS TO INCREASE AND BECOME GUSTY COMING INTO LINE
WITH FCST. ADDITIONAL DEVELOPMENT BEHIND THE CURRENT ACTIVITY IN
EAST CENTRAL GEORGIA JUST AHEAD OF THE DRY AIR WRAPPING AROUND THE
UPPER LOW. DO NOT EXPECT TO SEE ENOUGH SUN IN THIS AREA TO ALLOW FOR
MUCH INTENSIFICATION OF THAT CONVECTION.

SOME MODIFICATIONS WILL BE MADE TO LOWER MAX TEMPS MAINLY FOR THE
INLAND GA PORTION AS TEMPS HAVE DROPPED INTO THE LOWER 60S AND DO
NOT THINK THEY WILL RECOVER INTO THE 70S. MAX TEMPS FOR THOSE AREAS
WAS THIS MORNING.

WILL LOWER INLAND GA POPS TO LIKELY AS SOME BREAKS IN PRECIP HAVE
BEEN NOTED ON RADAR. WILL KEEP CATEGORICAL FOR THE EASTERN HALF OF
THE CWA.

&&

.MARINE...GRADUALLY WATCHING LINE OF SHRA/WIND MOVE FROM LAND
THROUGH THE WATERS. REPORTS FROM BUOYS AND PILOT BOATS RIGHT IN LINE
WITH GOING FCST...SEAS AROUND 8 FT AND WINDS AROUND 25KT. XPCT
CONDITIONS TO IMPROVE THIS AFTN ONCE FRONT MOVES THRU AND THIS IDEA
IS COVERED IN THE FCST SO WILL ONLY MAKE COSMETIC CHANGES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SCA AMZ354-374.
SC...SCA AMZ330-350-352.
     WIND ADVISORY LAKE MOULTRIE SCZ045.

&&

SLF/JPC
Hazardous weather outlook, Nov 19, 4:45 AM EST, 5 hours 21 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
445 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING...

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHERN SOUTH
CAROLINA.  A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE
ACROSS THE REGION THIS MORNING. A FEW OF THE STORMS COULD PRODUCE
WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO
THE LATEST WATCHES AND OUTLOOKS FROM THE STORM PREDICTION CENTER.

.LAKE WINDS...SOUTH WINDS OF 15 TO 25 KNOTS WILL BECOME WEST THIS
AFTERNOON ON LAKE MOULTRIE. REFER TO THE LATEST RECREATIONAL
FORECAST FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

SCW

In the hours before

Special weather statement, Nov 19, 8:28 AM EST, 1 hour 38 minutes before
GAZ101-116>119-138>141-SCZ042>044-047>049-051-191415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
828 AM EST WED NOV 19 2003

...A LINE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT
EFFINGHAM COUNTY...DORCHESTER COUNTY...HAMPTON COUNTY...JASPER
COUNTY...BEAUFORT COUNTY...MCINTOSH COUNTY...BRYAN COUNTY...CHATHAM
COUNTY...LIBERTY COUNTY AND COLLETON COUNTY THROUGH 915 AM EST...

AT 828 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM 15 MILES SOUTH OF
BAMBERG TO 10 MILES NORTHWEST OF RIDGELAND IN SOUTH CAROLINA...TO 9
MILES SOUTHEAST OF SPRINGFIELD TO 19 MILES SOUTHEAST OF HINESVILLE
IN GEORGIA. MOVEMENT WAS EAST AT 35 MPH.

THIS LINE WILL AFFECT AREAS IN AND AROUND
TILLMAN...GRAYS...CUMMINGS...JASPER...HARDEEVILLE...SAVANNAH...KELLER
AND SUNBURY THROUGH 915 AM EST.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE A SAFE LOCATION UNTIL THIS ACTIVITY PASSES TO THE EAST.

PM
Special weather statement, Nov 19, 9:12 AM EST, 54 minutes before
GAZ119-SCZ043>045-048>050-191500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
912 AM EST WED NOV 19 2003

...A LINE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT
BERKELEY...DORCHESTER...CHARLESTON...BEAUFORT...CHATHAM AND COLLETON
COUNTIES THROUGH 1000 AM EST...

AT 912 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS...FROM 14 MILES NORTHEAST OF
SAINT GEORGE TO 8 MILES NORTH OF BEAUFORT TO 20 MILES SOUTHEAST OF
SAVANNAH. MOVEMENT WAS EAST AT 35 MPH.

THIS LINE WILL AFFECT AREAS IN AND AROUND MONCKS
CORNER...RIDGEVILLE...JACKSONBORO...NORTH CHARLESTON...BEAUFORT...
EDISTO BEACH...HILTON HEAD AND TYBEE ISLAND THROUGH 1000 AM EST.

AS THE LINE PASSED THROUGH LOCATIONS FURTHER TO THE WEST...WIND
GUSTS REACHED NEAR 40 MPH. SIMILAR CONDITIONS ARE EXPECTED AS THIS
ACTIVITY MOVES RAPIDLY EAST.

MOVE INSIDE IF THESE SHOWERS AND STORMS APPROACH YOUR LOCATION.

$$M
Special weather statement, Nov 19, 9:49 AM EST, 17 minutes before
SCZ044-045-049-050-191530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
949 AM EST WED NOV 19 2003

...SHOWERS AND A FEW THUNDERSTORMS WITH STRONG WINDS WILL IMPACT
BERKELEY...DORCHESTER...CHARLESTON AND COLLETON COUNTIES THROUGH
1030 AM EST...

AT 949 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND A FEW THUNDERSTORMS...FROM 10 MILES NORTHWEST OF
SAINT STEPHEN TO 10 MILES SOUTH OF SUMMERVILLE TO 9 MILES SOUTH OF
EDISTO BEACH. MOVEMENT WAS EAST AT 30 MPH.

THIS LINE WILL PRODUCE WINDS OF 45 TO 55 MPH...AND AFFECT LOCATIONS
IN AND AROUND SUMMERVILLE...MONCKS CORNER...RAVENEL...NORTH
CHARLESTON...DOWNTOWN CHARLESTON...HUGER...JAMESTOWN...SEABROOK
ISLAND AND ISLE OF PALMS THROUGH 1030 AM EST.

YOU ARE URGED TO GET INSIDE A SAFE LOCATION UNTIL THIS LINE OF
SHOWERS AND THUNDERSTORMS PASSES TO THE EAST.

THIS ACTIVITY ALSO POSES A RISK TO BOATERS ON LAKE MOULTRIE. YOUR
BEST COURSE OF ACTION IS TO REMAIN IN PORT...OR SEEK SAFE HARBOR.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 8:40 AM ESTSpecial Marine WarningCHS35 min
Nov 19, 9:09 AM ESTSpecial Marine WarningCHS36 min
Nov 19, 9:09 AM ESTSpecial Marine WarningCHS36 min
Nov 19, 9:42 AM ESTSpecial Marine WarningCHS63 min
Nov 19, 9:42 AM ESTSpecial Marine WarningCHS63 min
Nov 19, 10:45 AM ESTSpecial Marine WarningCHS60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.